Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 78, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 2, 2002, 3:42 PM EDT for Hawkins County, Sullivan County, Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 2002, 3:42 PM EDT (19:42 UTC)
- Expired
- Jun 2, 2002, 4:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Hawkins County, TN, Sullivan County, TN
The radar
The Knoxville radar (KMRX), 78 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 4:38 PM EDT | Hail 0.75 | Bristol, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1151 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
842 WUUS54 KMRX 021942 SVRMRX TNC163-022030- /NEW.KMRX.SV.W.0105.021942-022030/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 342 PM EDT SUN JUN 2 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SULLIVAN COUNTY IN EAST TENNESSEE * UNTIL 430 PM EDT * AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR COLONIAL HEIGHTS...OR 3 MILES EAST OF KINGSPORT...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TRI-CITY AIRPORT AROUND 400 PM EDT BLOUNTVILLE AROUND 405 PM EDT BLUFF CITY AROUND 420 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. $$ LAT...LON 3664 8255 3648 8265 3641 8226 3648 8207
1 follow-up statement
102 WUUS54 KMRX 021942 RRA SVRMRX TNC073-022030- /NEW.KMRX.SV.W.0106.021942-022030/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 342 PM EDT SUN JUN 2 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAWKINS COUNTY IN EAST TENNESSEE * UNTIL 430 PM EDT * AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF ROGERSVILLE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KEPLER AROUND 350 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. $$ LAT...LON 3655 8302 3638 8308 3638 8288 3652 8273
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:49 PM EDT, 53 minutes earlier.
Area forecast discussion, Jun 2, 2:49 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 129 PM EDT SUN JUN 2 2002 FIRST SHORT-TERM...STATIONARY FRONT EXISTS ACROSS FROM SOUTHWEST INDIANA TO EASTERN KENTUCKY WITH THETA-E RIDGE AXIS AND INSTABILITY GRADIENT OVER KENTUCKY AND OVER NORTHEAST HALF OF FORECAST AREA. SEVERE THUNDERSTORMS OVER EAST KENTUCKY IS EXPECTED TO BUILD SLOWLY EAST AND SOUTH INTO SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE... SPCS SEVERE THUNDERSTORM WATCH. WILL CALL FOR HIGH EVENING POPS THERE. MODELS SHOW ACTIVITY DECREASING RAPIDLY BEFORE MIDNIGHT. FRONT IS PROGGED TO LIFT NORTHEAST MONDAY WITH WARMING THICKNESS... SO WILL CALL FOR RETURN OF MAINLY DRY CONDITIONS WITH HOT...HAZY AND HUMID CONDTIONS. SOME ISOLATED TO WIDELY SCATTERED TERRAIN DRIVEN CONVECTION POSSIBLE. FOR TUESDAY...SURFACE RIDGE PULLS EAST ALLOWING DEEPER MOISTURE TO RETURN. MODELS SHOW MORE DIURNAL CONVECTION WITH BEST CHANCES OVER THE TERRAIN AND SOUTHERN FORECAST AREA. IN THE EXTENDED...WENT ABOVE GUIDANCE TEMPS AND DRIER FOR THIS WEEKEND...BUT LATER SHIFTS MAY NEED TO DROP POPS FOR FRIDAY AS WELL. NEW AVN SUGGESTS A MORE PROGRESSIVE FRONT AND UPPER TROUGH WITH FROPA LATE THURSDAY. FCSTID = CHA 69 95 70 91 / 10 10 10 40 TYS 68 92 69 90 / 20 10 10 30 TRI 64 88 64 89 / 40 30 20 30 OQT 68 92 69 90 / 20 10 10 30 .MRX... NC...NONE. TN...NONE. VA...NONE. DH
In the hours before
Special weather statement, Jun 2, 9:55 AM EDT, 5 hours 47 minutes before
TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-006-008- 022100- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 955 AM EDT SUN JUN 2 2002 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS SOUTHWEST VIRGINIA AND MOST OF EAST TENNESSEE THIS AFTERNOON AND EVENING WITH LARGE HAIL UP TO DIME SIZE AND DAMAGING DOWNBURSTS WINDS POSSIBLE... A COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS KENTUCKY AND VIRGINIA LATER TODAY WITH VERY WARM...MOIST AND UNSTABLE AIR OVER THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND JUST SOUTH OF THE FRONT TODAY THEN MOVE SOUTHEAST INTO SOUTHWEST VIRGINIA AND NORTHERN HALF OF EAST TENNESSEE THIS AFTERNOON AND EVENING. DUE TO THE VERY UNSTABLE AIRMASS OVER THE REGION...SOME OF THESE STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING DOWNBURSTS WINDS AND HAIL UP TO DIME SIZE. ALSO...HEAVY RAINS CAN BE EXPECTED WITH THE THUNDERSTORMS AS WELL WITH ISOLATED RAINFALL UP TO 2 INCHES AN HOUR POSSIBLE WHICH COULD PRODUCE PONDING OF LOW LYING AREAS AND STREET FLOODING. THE GREATEST CHANCE OF SEVERE STORMS THIS AFTERNOON AND EVENING WILL BE ALONG AND NORTH OF INTERSTATE 40. STORM SPOTTERS MAY NEED TO BE ACTIVATED LATER TODAY. RESIDENTS ACROSS SOUTHWEST VIRGINIA AND EAST TENNESSEE SHOULD STAY ABREAST OF THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS TODAY. PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE RADIO AND TV STATIONS FOR LATER STATEMENTS AND POSSIBLE WATCH AND WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 4:01 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 29 min |
| Jun 2, 4:28 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 32 min |
| Jun 2, 4:57 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 33 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.